Which clinical history findings are characteristic of heroin toxicity?

Updated: Dec 16, 2018
  • Author: Rania Habal, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

In general, when it is the sole agent used, the clinical presentation of heroin poisoning and its diagnosis hold little challenge for the experienced healthcare practitioner. The diagnosis of heroin poisoning should be suspected in all comatose patients, especially in the presence of respiratory depression and miosis.

Symptoms generally develop within 10 minutes of intravenous heroin injection. Patients who survive heroin poisoning commonly admit to having used more than their usual dose, having used heroin again after a prolonged period of abstinence, or having used a more concentrated street sample. Fluctuations in heroin purity have been moderately associated with an increased incidence of fatal heroin overdose. [14] Fentanyl or fentanyl analogues, which may be mixed with heroin, or sold as heroin, appear to be responsible for much of the increase in opioid overdoses seen in recent years. [15, 9]

Death from acute heroin overdose is due to respiratory arrest. The co-ingestion of other drugs such as alcohol, methadone, and cocaine and the presence of concomitant medical conditions increase the risk of death from a heroin overdose. [16, 17, 18]

Heroin toxicity shares common clinical characteristics with other medical or toxicologic conditions. For example, clonidine administration and pontine hemorrhage may cause coma, respiratory depression, and miosis similar to opioid intoxication. Phencyclidine, certain phenothiazines, and organophosphates may also cause miosis with altered mental status. [2]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!